Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 25, 2017, 7:28 PM MDT for Uintah County, Utah. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2017, 7:28 PM MDT (01:28 UTC)
- Expired
- Jul 25, 2017, 7:43 PM MDT
- In force
- 15 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Uintah County, UT
The radar
The Grand Junction radar (KGJX), 125 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted.
084
WUUS55 KGJT 260128
SVRGJT
UTC047-260200-
/O.NEW.KGJT.SV.W.0009.170726T0128Z-170726T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
728 PM MDT TUE JUL 25 2017
The National Weather Service in Grand Junction has issued a
* Severe Thunderstorm Warning for...
Southeastern Uintah County in northeastern Utah...
* Until 800 PM MDT
* At 727 PM MDT, a severe thunderstorm was located 36 miles southwest
of Dinosaur, or 43 miles southeast of Fort Duchesne, moving east at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Uintah County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3970 10941 3985 10947 3999 10917 3975 10909
TIME...MOT...LOC 0127Z 256DEG 19KT 3979 10935
HAIL...1.00IN
WIND...60MPH
$$
JAM1 follow-up statement
797
WWUS55 KGJT 260143
SVSGJT
Severe Weather Statement
National Weather Service Grand Junction CO
743 PM MDT TUE JUL 25 2017
UTC047-260152-
/O.CAN.KGJT.SV.W.0009.000000T0000Z-170726T0200Z/
Uintah UT-
743 PM MDT TUE JUL 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UINTAH COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3970 10941 3985 10947 3999 10917 3975 10909
TIME...MOT...LOC 0142Z 256DEG 19KT 3981 10925
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:58 PM MDT, 30 minutes earlier.
Area forecast discussion, Jul 25, 6:58 PM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
658 PM MDT Tue Jul 25 2017
.UPDATE...
Issued at 638 PM MDT Tue Jul 25 2017
Increased PoPs and expanded coverage for higher PoPs down into
southeast Utah, as storms are developing most intensely in
southeast Utah into southwest Colorado on the axis of deepest
moisture. Threat for heavy rain is high with these storms and
should continue well into the evening hours as this area
propogates to the northeast. SPC mesoanalysis indicates 1.5 inch
precipitable water in this region as well as CAPE values up to
3000 J/kg which is quite impressive and being realized as
preliminary and non-operational GOES-16 IR showing cloud tops as
low as -75 degrees C in the strongest overshooting tops indicating
persistent strong updrafts.
&&
.SHORT TERM...(Tonight through Wednesday night)
Issued at 302 PM MDT Tue Jul 25 2017
PWAT is climatologically maxed out this afternoon across the
Utah/Colorado border. We had one batch of rain move north out of
the cwa by noon with some clearing across the SW in the wake of
this rainfall. This heating...and stronger winds aloft associated
with an organized wave moving northward across Central Utah is
creating conditions favorable for stronger storms. Small
hail...heavy rainfall and possibly some gusty winds will be
possible with these storms as they move northward out of Southeast
Utah into West Central and NW Colorado through the evening.
Widespread showers and storms will also continue over the
remainder of the region through the early morning hours this wave
moves through and forces the main moisture plume eastward. Do
expect a decent downturn in the precipitation by sunrise as
subsidence behind this wave kick. Some drier air will be advecting
in from the west on Wednesday but deeper moisture remains over
our southern mountains and when combined with a bit more
sunshine...showers and storms should become likely over the hills
by early afternoon. The eastern valleys should see some storms
drift in through the late afternoon...with drier air and less
focus limiting the storms in the western valleys. Temperatures
will bump up a bit on Wednesday with less cloud cover but still
remain slightly below normal.
.LONG TERM...(Thursday through Tuesday)
Issued at 302 PM MDT Tue Jul 25 2017
By Thursday the upper high will begin to migrate back to the West
as energy digs across eastern CONUS. This will reduce the
northward extent of the monsoonal plume but keep it located to the
south of our border. We will keep afternoon storms in the
forecast but with a gradual downturn Thursday into Friday. The
models have changed due to a stronger trough located over the Left
Coast going into this late week period. Earlier trends had the
high reforming back over the Great Basin. However now this high
is centered back over our CWA by Saturday and suppressed a bit to
the south due to stronger westerly flow across the US/Canada
border. This seems to allow a bit more monsoonal moisture to seep
under the ridge and begin and upward trend to storms going into
the weekend and early next week. Expect seasonal temperatures
through the long term period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM MDT Tue Jul 25 2017
Widespread to numerous showers and thunderstorms will continue to
develop across much of the area, particularly focused on southeast
Utah and southwest Colorado with this area moving northeast
towards west-central Colorado and the north late this evening.
Most if not all TAF sites will see VCTS with potential for
stronger storms to track over these areas, producing heavy rain,
frequent lightning, small hail and gusty outflow winds. CIGS and
VSBY will be reduced below ILS breakpoints at times through 06Z
this evening before activity lessens overnight. Storms look to
redevelop over the higher terrain after 18Z Wednesday with some
adjacent valleys being impacted late Wednesday afternoon into the
evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ001>014-
017>023.
UT...Flash Flood Watch until midnight MDT tonight for UTZ022>025-
027>029.
&&
UPDATE...MDA
SHORT TERM...15
LONG TERM...15
AVIATION...MDAHazardous weather outlook, Jul 25, 3:50 AM MDT, 15 hours 38 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 350 AM MDT Tue Jul 25 2017 COZ001>014-017>023-UTZ022>025-027>029-261000- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 350 AM MDT Tue Jul 25 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Thunderstorms will once again develop during the afternoon hours today. Heavy rainfall will be the main threat with any thunderstorm, along with a few wind gusts over 30 mph. Flash flooding is possible with any slower moving thunderstorm, especially near dry riverbeds or smaller streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Slightly drier air will work into the region by midweek, however the threat for showers and thunderstorms in the high country will continue. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jul 25, 6:21 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
621 PM MDT TUE JUL 25 2017
COZ021-UTZ022-260100-
Four Corners/Upper Dolores River CO-Southeast Utah UT-
621 PM MDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTEZUMA COUNTY UNTIL
700 PM MDT...
At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Aneth, or 32 miles northwest of Shiprock, moving
northeast at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Cortez, Arriola and Towaoc.
This includes the following highways... U.S. Highway 491 in
Colorado, U.S. Highway 160 in Colorado, Utah 162, Colorado 41, and
Colorado 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3723 10913 3761 10883 3732 10847 3700 10893
3700 10896
TIME...MOT...LOC 0019Z 215DEG 27KT 3722 10895
JAMLocal storm report, Jul 25, 6:23 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
623 PM MDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN 2 E MONTROSE 38.48N 107.84W
07/25/2017 M0.50 INCH MONTROSE CO TRAINED SPOTTER
RECEIVED ABOUT AN INCH AN HOUR RATES WITH
0.5 INCHES IN 25 MINUTES. NO FLOODING
OBSERVED BUT STILL RAINING HEAVILY AT TIME
OF REPORT. THE DURATION OF THE HEAVY RAIN
EVENT WAS 25 MINUTES.
&&
MDASpecial weather statement, Jul 25, 6:24 PM MDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Grand Junction CO 624 PM MDT TUE JUL 25 2017 COZ019>021-UTZ028-260100- Southwest San Juan Mountains CO- Paradox Valley/Lower Dolores River CO- Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT- 624 PM MDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOLORES...WEST CENTRAL SAN MIGUEL AND NORTHWESTERN MONTEZUMA COUNTIES UNTIL 700 PM MDT... At 623 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles west of Dove Creek to 22 miles southeast of Eastland. Movement was northeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Dove Creek, Cahone and Egnar. This includes the following highways... U.S. Highway 491 in Colorado between mile markers 51 and 69. U.S. Highway 491 in Utah near mile marker 17. Colorado 141 between mile markers 1 and 12. LAT...LON 3803 10885 3770 10876 3742 10897 3783 10905 TIME...MOT...LOC 0023Z 207DEG 24KT 3779 10902 3751 10897 JAM
Special weather statement, Jul 25, 7:04 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Grand Junction CO 704 PM MDT TUE JUL 25 2017 COZ019>021-260130- Southwest San Juan Mountains CO- Paradox Valley/Lower Dolores River CO- Four Corners/Upper Dolores River CO- 704 PM MDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOLORES AND NORTHWESTERN SAN MIGUEL COUNTIES UNTIL 730 PM MDT... At 704 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles east of Slick Rock to 9 miles east of Dove Creek. Movement was east at 25 mph. Winds in excess of 40 mph will be possible with these storms. These storms will remain over mainly rural areas of north central Dolores and northwestern San Miguel Counties. This includes Colorado 141 between mile markers 29 and 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3814 10841 3771 10835 3765 10877 3813 10880 TIME...MOT...LOC 0104Z 247DEG 23KT 3808 10874 3774 10873 JAM
Special weather statement, Jul 25, 7:12 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Grand Junction CO 712 PM MDT TUE JUL 25 2017 UTZ024-025-260145- Eastern Uinta Basin UT-Tavaputs Plateau UT- 712 PM MDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UINTAH COUNTY UNTIL 745 PM MDT... At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 39 miles southwest of Dinosaur, or 40 miles southeast of Fort Duchesne, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Uintah County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3970 10956 3982 10957 3998 10917 3972 10910 TIME...MOT...LOC 0112Z 247DEG 23KT 3979 10945 JAM
Special weather statement, Jul 25, 7:18 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Grand Junction CO 718 PM MDT TUE JUL 25 2017 COZ019-021-260200- Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO- 718 PM MDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTEZUMA COUNTY UNTIL 800 PM MDT... At 718 PM MDT, Doppler radar was tracking a strong thunderstorm near Cortez, or 35 miles west of Durango, moving north at 10 mph. Dime size hail, heavy rain and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cortez, Dolores and Lebanon. This includes the following highways... U.S. Highway 491 in Colorado between mile markers 27 and 30. U.S. Highway 160 in Colorado between mile markers 33 and 51. Colorado 145 between mile markers 1 and 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3721 10844 3728 10865 3757 10857 3747 10825 TIME...MOT...LOC 0118Z 201DEG 10KT 3732 10851 MDA
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:00 PM MDT | Special Weather Statement | GJT | San Juan | 30 min |
| Jul 25, 6:06 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
| Jul 25, 7:12 PM MDT | Special Weather Statement | GJT | Uintah | 33 min |
| Jul 25, 7:41 PM MDT | Areal Flood Advisory | GJT | Uintah | 3 hr |
| Jul 26, 4:12 PM MDT | Special Weather Statement | GJT | Uintah | 48 min |
| Jul 26, 4:53 PM MDT | Special Weather Statement | GJT | San Juan | 52 min |
| Jul 26, 5:36 PM MDT | Special Weather Statement | GJT | Uintah | 24 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.